Anyone else have asthma and POTS? I went to Cleveland Clinic and they recommended beta blocker, calcium channel blocker or mestinon. Local cardiologist I just started seeing says I cannot take any of these since I have asthma. His only recommendation is Clonidine. I have been on it 10 days with no improvement in how I feel. Heart rate is down but I still feel very fatigued. I also have orthostatic hypotension and am not sure if I can tolerate a higher dose of Clonidine. Cleveland suggested trying Florinef and/or Midodrine again. Maybe in combo with the Clonidine this would help?? I was on Florinef and Midodrine for years and they seemed to stop working. I think they had helped some for awhile.
Anyone have ideas or been in similar situation? I feel like I am running out of options for meds.
That's really too bad! I don't have any great suggestions. The only thing I can think of is: are you sure your breathing problems are from asthma and not another complication of dysautonomia? I had a lot of trouble breathing for a while, and the Mestinon really helped, even with the breathing. It may be worth it to start really small doses and see how you react.
Hi, Laura - I also deal with asthma complicating treatment for dysautonomia and there are no easy answers - at least not that I've found. Those of us with asthma are much more limited as far as medication choices go. My cardiologist thinks what might be the perfect medication for me is available in Europe but not available in the U.S. yet so we are on a holding pattern trying to just stay out of the hospital while waiting. I have some other health issues that complicate things even further so it is a frustrating juggling act most days. What seems to work at least some of the time is Verapamil 24-hour time release every day with varying dosages of Diltiazem as needed throughout the day depending on both severity of symptoms as well as how low my pressure is getting. Not an easy situation to treat as you seem to know full well!
Yes I have both POTS and Asthma. It's really scary. At first i thought it was my albuterol causing the racing heart and fatigue but it's not :( I don't know if the POTS cause the breathing issues, its nuts and scary. We should talk. I've ben researching like crazy. I think I know which heart medication that person is talking about in europe. I hope it's in the US soon if it already isnt :( Meanwhile what are you using to treat your asthma? Xopanex has slightly less cardiac effects. I also use asmanex and 5 mg prednisone.. Everytime I get hot, fatigued or exercise boom, asthma or breathing gets worse...
hi im Hannah. I have both asthma and pots. i was put on a Beta blocker and started having awful asthma problems. I went to my GP and he said to stop taking it right away. I way put on something other then a beta blocker that did absolutly nothing. They put me on a medication called Bystolic that has worked wonders for me. It keeps my heart rate down and does not disturb my asthma. I am also on florinef for my OI and it has worked really well. Now i usually to very well unless i get sick with something else, which hapends a lot. i hope this helps.
Hello to all! I am 33 and have been having trouble with exercise and breathing since 2011. I am CVICU nurse ( I work in cardiac intensive care) and it took me about 25 doctor visits to finally to finally have an experienced nurse on my unit suggest that I see and electrophysiologist. I did. He said I had POTS (Postural orthostatic tachycardia) and/or IST Inappropriate sinus tachycardia. Both have similar but overlapping symptoms and could actually be the same condition but there is not enough information out there and either of these conditions. I also have asthma. I take xopenx and QVAR. I never take the QVAR and rarely take the xopnex. Now that the doctor recommends high intensity anaerobic exercise for the POTS/IST, I am in need of the inhaler. I cannot breath out fully. I have no trouble getting the air in, I just can't get it out. I also have anxiety due to 3 years of not knowing what was happening to me and being told by several doctors that I was depressed and it was psychogenic. I am currently in the process of writing letters to them all to let them know how they let me slide in the cracks. I do find that exercising daily makes me feel better. I don't feel like I'm going to pass out all the time but it is definitely a work in progress. Google POTS and exercise and you'll get something on the latest research showing that exercise works better than meds. I do not take any BP meds or any of those other meds mentioned in the blog here. My understanding is that POTS is actually neurological and is a dysfunction of the autonomic nervous system and the low BP and Increased heart rate are merely symptoms. At some point in time in your all's lives and mine, we have experienced some sort of viral illness or trauma/injury or PTSD that has caused our ANS to flip. It just needs to be put back on track like a bicycle chain that has fallen off. My new doctor (the electro physiologist) recommends re-setting this dysfunction by exercising. Also he recommended increasing my electrolyte intake, salt and water intake and to keep a daily log of BP, HR and exercise. Sometimes are diagnosis can be a blessing. While it will be difficult at we do not have to have surgery to correct our condition or no options at all....Good luck to you all.
My daughter had what she thought was bad asthma that was not relieved by her asthma medications but found out she has a condition called Vocal Chord Dysfunction. This means her vocal chords close partially or all the way sometimes when she tries to breathe. It mimics asthma and many doctors have never heard of it. She still has asthma and has to take asthma medication, but she has learned breathing exercises to open her vocal chords. VCD I've heard is common in people with dysautonomia. VCD is diagnosed by a trained Ear Nose and Throat doctor through visual inspection of the vocal chords via a scope while speaking and breathing. My daughter was diagnosed at the Ohio State Lung Center.
VCD isn't really "common" in people with dysautonomia. It has some comorbidity with central autonomic disorders, so yeah there's definitely overlap there, but not enough to say it's common. I'm sorry your daughter has had this issue, but I'm glad you got a proper diagnosis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.